HONOLULU (KHON2) — The Honolulu Police Department said a second man died after an apparent mass overdose incident at a Waikiki hotel over the weekend. HPD is classifying the incident as an unattended death investigation.
On Sunday, a 44-year-old male was pronounced dead at the scene, and later Sunday afternoon a 53-year-old male was pronounced dead too.
Check out more news from around Hawaii
Three others remain hospitalized.
KHON2.com spoke with one of the deceased’s brothers, who said his brother flew to Honolulu with his wife to see a concert Saturday night.
He said the couple, from Kona, rarely go out, rarely drink, and friends who were at the concert told him the couple wasn’t even drinking at the event.
The family is shocked by the news but said their sister-in-law, who was also hospitalized after Sunday’s incident, is improving.
The brother said there were two other couples with them, believed to be from Kona too, and his brother and sister-in-law were not in their room when Honolulu Emergency Medical Services and fire crews responded to the scene around 6:45 a.m. on Sunday.
It’s one of many stories where fentanyl has claimed another life in Hawaii, and officials said most of these people have no idea they’re ingesting fentanyl, which is highly lethal in small amounts.
“We’ve seen a large uptick in our fentanyl overdoses over the last probably four to six weeks. So much so that we’re probably going on one or more fentanyl overdose a day.”Dr. Jim Ireland, Honolulu EMS Director
Dr. Ireland said they’re being made in drug labs that don’t control how much dosage goes into the pill or substance.
“So people may think they’re getting one dose and may get something that’s ten times more powerful of an already very powerful narcotic,” Dr. Ireland explained. “The other thing that is happening and we’re learning this because we’re talking to people who survive is they don’t know they were doing fentanyl.”
Officials said the most popular form of fentanyl is counterfeit prescription pills, more specifically, oxycontin, and they contain fentanyl.
“They’re not prescribed pills, they’re made by the Mexican cartels, and then it’s shipped across the border,” explained Gary Yabuta, executive director of Hawaii High-Intensity Drug Trafficking Area, a federally funded organization.
“Now these counterfeit prescription pills which are laced with fentanyl, a Drug Enforcement Administration study indicated that six out of 10 of these counterfeit fentanyl pills are lethal,” Yabuta continued. “In other words, the dosage in each of these pills, six out of 10 of them is about a lethal dose.”
“They think they’re doing another drug such as cocaine and then are rendered unconscious and EMS is activated. So over the last few weeks, we have been even seeing where two or more people at the same scene are either unconscious or actually in cardiac arrest,” explained Dr. Ireland. “Now, if this is caught early, Narcan or naloxone can revive people from a narcotic overdose, including fentanyl.”
“It’s an increasing concern,” said Dan Galanis, Ph.D., epidemiologist for the DOH EMS & Injury Prevention System Branch. “It’s now actually the probably most common substance for opioid overdose for fatal opioid overdoses in Hawaii, and it used to not be that way.”
Officials said deaths have been increasing every year since 2016.
“The medical examiner data toxicology data from the city and county of Honolulu points out that fentanyl caused 79 deaths in 2022, that’s an increase from 48 deaths and 2021,” Yabuta added.
The Honolulu City Council will meet Wednesday to discuss whether bars, clubs, and high-risk venues should be required to have Narcan in case of an overdose.
EMS encourages friends and family who have loved ones struggling with addiction to get Narcan, the state offers Narcan free here.
Fentanyl a dangerous substance to handle for first responders
The Honolulu Fire Department utilized a Hazardous Materials (Hazmat) unit on Sunday to assess the air quality of the room from the hallway using multi-gas meters.
The test results indicated that the air quality was within normal limits. However, upon further examination, the hazmat team found traces of fentanyl in the room.
Bobby Lee, president of the Hawaii Fire Fighters Association, explained, “Typically, fentanyl exposure would involve our regular engines, ladders, and ambulances responding to a medical incident on scene.”
Fentanyl is an extremely powerful substance that requires specific protocols and protective gear for first responders. The equipment includes gloves and masks to mitigate potential risks.
The DEA advises that fentanyl can be found in various forms such as powders, tablets, capsules, solutions, and rocks.
The DEA also emphasizes that inhaling airborne powder is the most likely cause of harmful effects, although skin contact is not expected to cause harm if promptly washed off with water. Hand sanitizer should not be used, as it can enhance absorption through the skin.
Bobby Lee further explained, “Our personnel are trained to wear the appropriate protective equipment, including face shields and masks. Fentanyl is one of the newer concerns that has emerged, but our current equipment is adequate to handle normal exposure.”
Get Hawaii’s latest morning news delivered to your inbox, sign up for News 2 You
According to the DEA, specific signs consistent with fentanyl intoxication include slow or no breathing, drowsiness or unresponsiveness, and constricted or pinpoint pupils.
The drug Narcan, or Naloxone, which can reverse the effects of a narcotic overdose, including fentanyl, has now been approved for over-the-counter use, offering a potential lifeline in such situations.